What About the Side Effects?

DSC_0007By Marvin Ross

My last post on re-evaluating clozapine use resulted in a couple of comments in other forums on the side effects of this agent.  And my reaction is what about the side effects?

I mean, let’s face it, all of us are concerned about the side effects of medications that we take. That is perfectly understandable and we should be aware of the potential side effects of any drug that we are prescribed. But, there are a number of things that we should also be aware of. First and foremost is that everything has potential side effects. This includes everything from the medicine you are prescribed to vitamins and herbal products.

As an example, vitamin A which the body stores so that the more you take, the more remains in your body, can cause “nausea, vomiting, headache, dizziness, blurred vision, clumsiness, birth defects, liver problems, and the possible risk of osteoporosis. You may be at greater risk of these effects if you drink high amounts of alcohol or you have liver problems, high cholesterol levels or don’t get enough protein.” This is from the Food and Drug Administration in the US.

From that same site, water soluble vitamins (where the excess is flushed out of the body by the kidneys) can cause “flushing, redness of the skin, upset stomach, nerve damage to the limbs, which may cause numbness, trouble walking, pain, kidney stones, and increased iron absorption.

Herbal products which many people take, also have associated side effects with them. Echinacea which is often taken to prevent a flu has been shown to cause asthma attacks, hives, swelling, aching muscles and gastrointestinal upsets. Feverfew should be avoided by pregnant women as it can trigger uterine contractions.

But, even more importantly, many herbal products can interact with prescription medications. A number of products such as ginkgo biloba and chamomile can increase the risk of bleeding for those taking blood thinners. And, of course, the popular St John’s Wort is likely responsible for many unwanted pregnancies as it reduces the effectiveness of oral contraceptives. There are likely many people on this earth who should have been named St John’s Wort . It also reduces the effectiveness of digoxin used for heart problems and cyclosporin use to prevent organ transplant rejection. There is at least one case of a kidney rejection due to St John’s Wort recorded in the medical literature. Probably more but I stopped searching after one.

St John’s Wort taken with SSRI anti-depressants can result in a condition known as serotonin syndrome. The symptoms include confusion, agitation, restlessness, extremely high body temperature, sweating, fast heart rate, unusually increased reflexes and unusual muscle stiffness, causing poor control of movement.

And, let us not forget that something as seemingly benign as grapefruit juice might be bad for you. It interacts with many prescription medications either increasing or decreasing their effectiveness.

The second fact that we should be aware of is that not everyone gets the listed side effects from taking vitamins, herbal products of prescription drugs. The side effects listed are those problems that at least a few people reported when the pharmaceutical agent was undergoing trials. There are drugs that I personally cannot tolerate at all while most other people can. And there are prescription products that do not bother me in the least but others can’t tolerate.

There are differences between people and, if you look at the clinical trials conducted in the testing of drugs, you will find that the placebo group (who got a pill with no active ingredients) also reported side effects and the side effects they reported were the same as the ones on the active ingredient.

In the case of anti-psychotics, they cannot be evaluated against placebo because to do so would be unethical. It would amount to withholding viable treatment to someone who needs it. But they are evaluated against other efficacious anti-pychotics as was clozapine. In one trial comparing it to olanzapine, it was found that 31% of those on clozapine experienced weight gain compared to 56% on olanzapine. (P18).

I’m not trying to minimize the importance of side effects but rather to point out the concept of cost benefit. What is the cost of taking that drug (in terms of negative effects) compared to the benefit (in terms of reduced symptoms or eradication of a problem). Can we tolerate nausea that may go away in exchange for a reduction of symptoms that are even more severe and possibly chronic or life threatening?

When it comes to weight gain, one person once told me that he would rather be fat than psychotic with the voices and delusions. Other people endure numerous rounds of chemotherapy with all its side effects for the benefit of shrinking tumors or ridding the body of cancer cells.

What each individual decides should be based on their own evaluations carried out in discussions with their health care providers. Health care providers do not want to see side effects so severe that the patient cannot benefit. Over the years, I’ve heard two psychiatrists tell me that they’ve had patients with treatment resistant schizophrenia who were tremendously helped by clozapine only to develop agranulocytosis. The clozapine had to be stopped and the patients were doomed to a life of untreatable psychosis.

And that is an important point. With careful monitoring, agranulocytosis can be caught before it does much damage. As one person who commented on my previous blog said, “My son was put on Clozapine in 1997 after having been in and out of the state hospital for the previous 13 years. He had 11 wonderful years till he developed the blood condition that could be fatal and could no longer take the medication.”  and “He had a life worth living those 11 years.”

In fact, a study published in Schizophrenia Bulletin actually found that “Clozapine appears to reduce the risk of both natural and unnatural mortality in patients with SMI.” That was published in 2014 and involved almost 15,000 people. Very toxic medications are used to treat cancer because cancer is a very serious disease. Untreated schizophrenia also has a very bad outcome and the drugs presently available do have many side effects unfortunately but they do help for most.

Both cancer and schizophrenia are far worse than having a headache or sore joints yet it is estimated that about 15,000 people die annually and an additional 200,000 people are hospitalized from taking aspirin and other similar pain medications for aches and pains that will likely resolve with rest and other treatment options.

So, don’t listen to the critics of medicine/psychiatry, but make your own informed decisions.

Advertisements

3 thoughts on “What About the Side Effects?

  1. When I brought up the possibility of prescribing clozapine for my relative, the psychiatrist curtly replied that it was not “indicated”. He said this again when I asked again. Then he asked that I leave the room, despite the fact that my relative had given permission that I be there. He then prescribed the same dosage of Olanzapine though I had attempted to relay my observations to him. Prescribing Olanzapine or Clozapine is his perogative as my relative’s psychiatrist, but not to even engage in any discussion with the person who is most able to communicate observations and knows the patient best, causes needless suffering and is an abuse of power.
    Thank you Marvin for putting the concern about the side effects of this medication in context. I found your discussion interesting.
    When knowledge about these medications become part of mainstream discussion, then discussions by some members of the medical profession with families will be more productive and better patient outcomes will be achieved.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s